Alert archive / Alabama / Tornado Warnings in 2018
Tornado Warning 18, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 3, 2018, 9:40 PM CDT for Colbert County, Lauderdale County, Lawrence County, Alabama. It was in force for 20 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 9:40 PM CDT (02:40 UTC)
- Expired
- Apr 3, 2018, 10:00 PM CDT
- In force
- 20 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 116 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 9:42 PM CDT | TSTM WND DMG | 4 S Tuscumbia, AL | TREES DOWN BLOCKING ROAD NEAR COLBERT HEIGHTS AREA. |
| Apr 3, 9:46 PM CDT | TSTM WND DMG | 2 Wsw Muscle Shoals, AL | LARGE TREE DOWN ON TUXEDO AVE. |
| Apr 3, 9:46 PM CDT | TSTM WND GST 62 | 2 E Muscle Shoals, AL | KMSL REPORTED A GUST TO 54 KT (62MPH). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 7:14 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.8
The text
As transmitted.
631
WFUS54 KHUN 040240
TORHUN
ALC033-077-079-040300-
/O.NEW.KHUN.TO.W.0018.180404T0240Z-180404T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
940 PM CDT TUE APR 3 2018
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southeastern Lauderdale County in northwestern Alabama...
East central Colbert County in northwestern Alabama...
Northwestern Lawrence County in northwestern Alabama...
* Until 1000 PM CDT
* At 940 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Muscle Shoals, moving east at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Muscle Shoals, Sheffield, Tuscumbia, Rogersville, Town Creek,
Leighton, Courtland, North Courtland, Northwest Alabama Regional
Airport and Whitehead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3465 8773 3474 8776 3491 8732 3466 8724
TIME...MOT...LOC 0240Z 255DEG 46KT 3471 8767
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
BCC1 follow-up statement
157
WWUS54 KHUN 040255
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
955 PM CDT TUE APR 3 2018
ALC033-077-079-040305-
/O.EXP.KHUN.TO.W.0018.000000T0000Z-180404T0300Z/
Lauderdale AL-Colbert AL-Lawrence AL-
955 PM CDT TUE APR 3 2018
...THE TORNADO WARNING FOR SOUTHEASTERN LAUDERDALE...EAST CENTRAL
COLBERT AND NORTHWESTERN LAWRENCE COUNTIES WILL EXPIRE AT 1000 PM
CDT...
The tornado threat has diminished and the Tornado Warning will
expire at the top of the hour. However, damaging winds remain likely
and a Severe Thunderstorm Warning remains in effect for the area
until 1015 PM CDT.
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central and northwestern Alabama.
LAT...LON 3465 8773 3474 8776 3491 8732 3466 8724
TIME...MOT...LOC 0255Z 255DEG 46KT 3476 8746
$$
BCCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 3, 6:26 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Apr 3, 6:26 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 626 PM CDT Tue Apr 3 2018 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Tonight) Issued at 338 PM CDT Tue Apr 3 2018 The main headline up front for tonight: a line of severe thunderstorms will move through quickly tonight pushing into NW AL between 7-9pm and into NE AL between 11pm-1am. Main hazards will be damaging winds, large hail, and a brief tornado cannot be ruled out. Before this line of storms arrives, breezy conditions will persist, and cloud cover will increase. It looks like winds will be below wind advisory criteria so will cancel the advisory with the afternoon forecast package. Gusts have been on the fence of meeting criteria so far today but sustained winds have not. A capping inversion has been in place through the day, however that cap will erode towards sunset as we lose daytime heating. This will allow ~1,000 J/kg of CAPE to be available as the line moves into the forecast area. The line will weaken as it moves east as the parent low will be moving through the Great Lakes and better upper level support remains to our north. Shear will persist across the board with an average of ~40kts (0-6km) with lower values existing out east. This should be sufficient for strong to severe storms along the front. Primary threats will be damaging winds gusts of 60mph, large hail and a brief tornado cannot be ruled out. The better updraft helicity values remain to our north and LCL values are on the higher side than what is preferable (>900m), but with the given the turning of the low level winds in this strong wind field, cannot completely rule the possibility of a tornado out. As previously mentioned, the line will quickly move through the forecast area tonight. It will push into NW AL between 7-9pm and into NE AL between 11pm-1am. .SHORT TERM...(Wednesday) Issued at 338 PM CDT Tue Apr 3 2018 Wednesday will have quite the cool down behind the front. Daytime highs will only be in the 50s, compared to today's temps around 80 degrees. Despite the breezy northwesterly winds, at least it will look warmer outside with dry conditions and decreasing clouds leading to a mostly sunny afternoon. .LONG TERM...(Wednesday night through Monday) Issued at 338 PM CDT Tue Apr 3 2018 Medium range guidance suggests that a longwave trough will encompass much of eastern North America at the beginning of the long term period, with a 500-mb ridge progged to be translating slowly eastward along the Pacific coast. This pattern will maintain seasonably strong west-northwest flow aloft through Thursday night, with a weak disturbance crossing the CO Rockies Wednesday night progged to reach the local area late Thursday afternoon/evening. At the surface, a broad high is expected to shift eastward across KY/TN on Wednesday night, with low-level flow veering to the east- northeast and diminishing throughout the night. Although high clouds associated with the approaching mid-level disturbance may begin to approach the region around sunrise, it otherwise appears that conditions will be favorable for strong radiational cooling. An areal to widespread coverage of frost will be possible for the majority of the region between 06-14Z, and this will likely be sufficient for issuance of a Frost Advisory. Air temps may also fall into the 29-32 degree range for 1-3 hours -- mainly across portions of southern TN/northeast AL -- but the expected duration would not warrant a Freeze Warning at this point. Mid and high level clouds associated with the approaching mid-level disturbance will continue to increase/thicken during the day on Thursday, with temps struggling to reach the mid 60s in spite of light southerly return flow. Some light shower activity will be possible Thursday night as increasing low-level WAA augments weak ascent associated with the passing disturbance. However, with the airmass below 10 kft expected to remain rather dry, much of this will come in the form of virga. During the latter portions of the long term period, global models suggest that the circumpolar vortex will drop southeastward across northern Ontario on Friday, with a sheared wave to its southwest expected to gradually deepen a surface low as it shifts eastward through the Great Lakes and into New England early this weekend. Modified arctic air will spill southeastward across much of the northern Plains, upper MS Valley and Great Lakes as this occurs, with the leading edge of this airmass expected to push southeastward through the CWFA on Friday night. As large scale ascent increases with the approach of a weak southern stream shortwave trough, we expect a fairly widespread coverage of showers and a few elevated thunderstorms to impact the region late Friday night/early Saturday morning. Although the front should be moving southeastward and away from the region on Saturday morning, an upstream disturbance approaching from the northwest will provide favorable flow above the shallow cold airmass to support a continuation of light rain throughout the day, which will combine with clouds and gusty north winds to make for a rather raw day. Temps will struggle to reach the upper 40s/lower 50s, and with lingering low clouds expected to scatter from southwest-to- northeast Saturday night, temps should once again fall to near or slightly below freezing Sunday morning. Light southeasterly low-level flow will return to the region rather quickly on Sunday morning, as another mid-level trough digs southeastward out of the Rockies -- supporting renewed cyclogenesis across the southern Plains. As the primary synoptic trough spreads eastward across the upper MS Valley and into the Great Lakes Sunday night/Monday, there is some uncertainty regarding the track of the surface low, although most guidance indicates that a weak wave will move northeastward into the TN Valley. In spite of limited low-level moisture return, another round of light showers is possible during this period, with limited CAA allowing temps to rise into the mid 60s once again on Monday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 626 PM CDT Tue Apr 3 2018 Per satellite and upstream observations, VFR conditions will prevail at KHSV/KMSL until a line of thunderstorms approach the TAF sites. Timing for the storms remains about the same: ~03Z at KMSL, 04-05Z at KHSV. Conditions should improve within about 2 hours of the leading edge of the storms, though ceilings will remain at least MVFR for another few hours after that before breaking up. After that, VFR conditions will return and prevail for the rest of the TAF period. SW winds will remain gusty this evening, then shift to the NW once the line moves through. NW winds will remain gusty at 20-25kt for most of tomorrow. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...JMS SHORT TERM...JMS LONG TERM...70/DD AVIATION...BCC For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Apr 3, 8:51 PM CDT, 49 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 851 PM CDT Tue Apr 3 2018 ALZ001>010-016-TNZ076-096-097-041030- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 851 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... A squall line of strong to severe thunderstorms will move eastward across the region this evening, and a Severe Thunderstorm Watch is in effect for all counties in the outlook area until 1 AM CDT Wednesday. The main threats with the storms will be damaging winds of 60 to 70 mph, large hail up to the size of quarters, and brief tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Temperatures will briefly fall into the 28 to 32 degree range for portions of the Tennessee Valley on Thursday morning, and again on Sunday morning. There is a slight chance of thunderstorms for the entire region on Friday night and Saturday morning. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is requested this evening. 70/DD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 8:54 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 36 min |
| Apr 3, 9:24 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 51 min |
| Apr 3, 10:05 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone, Morgan | 40 min |
| Apr 3, 10:23 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 52 min |
| Apr 3, 10:26 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Marshall, Morgan | 49 min |
| Apr 3, 11:01 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison, Marshall | 44 min |
| Apr 3, 11:12 PM CDT | Special Weather Statement | HUN | Cullman | 33 min |
| Apr 3, 11:29 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 46 min |
| Apr 4, 2:17 AM CDT | Freeze Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 30 hr |
Nearby
Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.